lisehull wrote:I think you should proceed with caution and take the advice of folks on this thread with a grain of salt, including mine. If you need anxiety meds, use them. Meditation can help as well. But since your physician has prescribed the meds for a reason, I believe you should follow his guidance, not the suggestions of those of us amateurs here on DW.
And also you should take in consideration the fact that some amateurs from here could be working in mental field and know what they say. For example, regarding Xanax, you should talk to your doctor , of course, but if you take benzodiazepines, you should also take a look at books like the famous manual of dr. Heather Ashton about Benzodiazepines, a psycho-pharmacologist and an expert in benzodiazepines, who also conducted a benzodiazepine withdrawal clinic for 12 years: http://www.benzo.org.uk/manual/contents.htm
And let's tell you about a story in which I was personally involved. A friend of mine had a traumatic event, with a couple years ago - a car accident, which left him very damaged, physically and psychologically. After he recovered completely from a physical point of view, he discovered that he had powerful flashbacks, from the moment of the accident, and it was diagnosed with PTSD.
His psychiatrist put him very fast on Xanax for his anxiety and PTSD syndroms, and, even if it is known that benzodiazepines are extremely addictive, (and in UK, for example, it is not recommended to prescribe this kind of drugs for more than 3 months), he was left on Xanax for more than one year and a half! And, because Xanax was less and less effective, he started with 0,50 at the beginning, and after an year and a half he was at 2,50 per day ! The problem is that his flashbacks where worse and worse. And his doctor wanted to put him on another cocktail of psychotropic drugs, because of his worsened PTSD. I realized that something is not ok, and I knew that his doctor is not very knowledgeable in this area, (because of studies like this one: http://www.nextgov.com/defense/2012/04/ ... est/55389/
which shows clearly that Xanax in fact increase the PTSD problems). So I find another psychiatrist, which was more "updated" in this field, and my friend started under this new doctor a very slow schedule withdrawal from Xanax. And guess what: my friend called me with 4 days ago, to tell me that now it's completely of Xanax for more than 2 months, and his PTSD symptoms (flashbacks) diminished with more than 70-80% !
So, a very very knowledgeable psychiatrist is the key here.